A new study may be enough to give big pharma, well, heartburn. According to the Dec. 12 issue of the Journal of the American Medical Association, people taking prescription heartburn drugs are much more likely to fall prey to a potentially dangerous bacterial diarrhea.
Infection by the bacteria, Clostridium difficile, commonly manifests as mild-to-moderate diarrhea, occasionally with abdominal cramping, but can lead to acute stomach pain and inflammation of the colon (colitis) that can be life-threatening, according to the Web site eMedicine.com. C. difficile colitis is currently one of the most common infections acquired in hospitals.
Assistant Professor Sandra Dial, M.D., and colleagues at McGill University in Montreal used data from the United Kingdom General Practice Research Database dating from 1994 to 2004. They found that the incidence of C. difficile diagnosis increased from less than 1 case per 100,000 patients in 1994 to 22 per 100,000 in 2004.
Those who were using proton pump inhibitors were nearly three times as likely to contract C. difficile than those not on the drugs. PPIs are powerful stomach acid-inhibiting agents such as omeprazole (sold under the brand name Prilosec) and lansoprazole (Prevacid). According to the June 2004 issue of The American Journal of Managed Care, U.S. sales of PPIs (more than $10 billion) were second only to sales of cholesterol-reducing agents in 2001. South Dakota's Wellmark Blue Cross Blue Shield found that its members powered a 253 percent increase in PPI use between 1999 and 2003. Worldwide sales of PPIs reached nearly $22 billion in 2004, according to Canadian industry monitor IMS Health.
People on the less-powerful heartburn drugs known as H2-receptor antagonists were twice as likely to receive a C. difficile diagnosis. This class of heartburn drugs includes cimetidine (Tagamet), ranitidine (Zantac) and famotidine (Pepcid).
Also, an elevated rate was found with the use of nonsteroidal anti-inflammatory drugs, which have recently been implicated in numerous dangerous health conditions including an increased stroke risk. The findings were a surprise to the study's authors: "The unexpected increase in risk with nonsteroidal anti-inflammatory drug use should be investigated further."
According to Dial, C. difficile treatment consists of discontinuing any current antibiotics—and possibly starting other antibiotics, such as vancomycin and metronidazole. There are concerns regarding the possible danger of creating another antibiotic-resistant germ, a current medical-community fear, she said.
As to whether overprescribing of heartburn drugs is another example of people and the medical community taking the easy way out on this "lifestyle" disease, Dial hesitatingly agrees. "I do not think it is only lifestyle, but it is a factor. It may also be our dislike of risk," she said. "We will also prescribe it because we wish to prevent ulcers and possible bleeding from them."
Natural Foods Merchandiser volume XXVII/number 2/p. 1